CaltechAUTHORS
  A Caltech Library Service

The Effect of Oriented Cracks on Seismic Velocities

Anderson, Don L. and Minster, B. and Cole, D. (1974) The Effect of Oriented Cracks on Seismic Velocities. Journal of Geophysical Research, 79 (26). pp. 4011-4015. ISSN 0148-0227. https://resolver.caltech.edu/CaltechAUTHORS:20150219-154015556

[img] PDF - Published Version
See Usage Policy.

412Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20150219-154015556

Abstract

We have considered the problem of elastic wave velocities in a matrix containing aligned ellipsoidal fluid-filled cracks. This problem is relevant to a variety of geophysical applications, including crustal and mantle seismology and the behavior of stressed and dilatant rock. When the cracks are ellipsoids of revolution, the composite is transversely isotropic and is describable with five elastic constants. For aligned oblate spheroids the major reduction in velocity occurs along the axis of symmetry. The opening of new cracks, the widening of old cracks, or the reduction of pore pressure accompanying crustal dilatancy can be expected to cause a large decrease in compressional velocity and considerable compressional wave anisotropy.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1029/JB079i026p04011DOIArticle
http://onlinelibrary.wiley.com/doi/10.1029/JB079i026p04011/abstractPublisherArticle
Additional Information:© 1974 by the American Geophysical Union. Received August 13, 1973, revised May 2, 1974. Article first published online: 20 Sep 2012. This research was supported by USGS grant 14-08-0001-G52, and the Chevron Research Company. J. Walsh provided the authors with an extensive review of the manuscript. Contribution 2390, Division of Geological and Planetary Sciences California Institute of Technology.
Funders:
Funding AgencyGrant Number
USGS14-08-0001-G52
Chevron Research CompanyUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological and Planetary Sciences2390
Issue or Number:26
Record Number:CaltechAUTHORS:20150219-154015556
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20150219-154015556
Official Citation:Anderson, D. L., B. Minster, and D. Cole (1974), The effect of oriented cracks on seismic velocities, J. Geophys. Res., 79(26), 4011–4015, doi:10.1029/JB079i026p04011.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:55034
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:19 Feb 2015 23:55
Last Modified:03 Oct 2019 08:02

Repository Staff Only: item control page